Pulmonary Vascular Disease |

Delayed Use of rtPA for Submassive Pulmonary Embolism Causing Refractory Hypoxemia in a Patient With a History of Spontaneous Subdural Hemorrhage FREE TO VIEW

Anita Rajagopal, MD; Gabriel Bosslet, MD
Author and Funding Information

Department of Internal Medicine, St Vincent Medical Center, Indianapolis, IN

Chest. 2014;145(3_MeetingAbstracts):506A. doi:10.1378/chest.1775458
Text Size: A A A
Published online


SESSION TITLE: Pulmonary Vascular Disease Cases

SESSION TYPE: Case Reports

PRESENTED ON: Saturday, March 22, 2014 at 04:15 PM - 05:15 PM

INTRODUCTION: 9th edition ACCP guidelines recommended against treating most patients with submassive pulmonary embolism (SPE) with systemic thrombolytics. We report a successful case of delayed use of recombinant tissue plasminogen activator (rtPA) for SPE causing refractory hypoxemia in a patient with a history of spontaneous subdural hemorrhage.

CASE PRESENTATION: A 57-year-old female with metastatic bronchoalveolar cell carcinoma presented with sudden onset of shortness of breath. She had a history of a spontaneous subdural hemorrhage while on Coumadin for pulmonary embolism two years prior- this was treated conservatively. She was tachycardic and normotensive, with oxygen saturation 78% room air. Chest CT revealed a saddle embolus (Figure 1). The consulting neurologist felt she was safe for systemic anticoagulation, and heparin was initiated without adverse events. After several days, she remained dyspneic on 45% high-flow oxygen. Seven days after presentation, due to refractory hypoxemia, discussions were undertaken regarding the utility of rtPA. The potential risk of fatal intracranial hemorrhage was discussed. She elected to undergo rtPA infusion. She had almost complete resolution of exertional dyspnea and oxygen requirements decreased. Repeat chest CT revealed significant decrease in pulmonary clot burden (Figure 2). She was discharged on room air.

DISCUSSION: The utility of rtPA in SPE has not been definitively proven and is controversial. A study in 2002 found that when given in conjunction with Heparin, rtPA can improve the clinical course of stable patients who have acute SPE and can prevent clinical deterioration. 1 Yet, the risk of major bleeding from thrombolysis in patients with PE can be 4.2% with the incidence of intracranial events 1.9%.2 Delayed use of rtPA can be a viable option in symptomatic SPE. This case demonstrates that a remote history of intracranial bleeding is not a firm contraindication to use.

CONCLUSIONS: This case highlights that delayed use of rtPA should be considered in patients with SPE and refractory hypoxemia. History of spontaneous intracranial hemorrhage need not be an automatic absolute contraindication to rtPA use.

Reference #1: Konstantinides S, et al. Heparin plus alteplase compared with heparin alone in patients with submassive pulmonary embolism. N Engl J Med 2002; 347(15):1143-1150

Reference #2: Stein PD, et al. Risks for major bleeding from thrombolytic therapy in patients with acute pulmonary embolism. Ann Intern Med 1994;121:313-317

DISCLOSURE: The following authors have nothing to disclose: Anita Rajagopal, Gabriel Bosslet

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543